Some drugs can cause hair loss as a side effect. The why varies from one medicine to another. It is important to understand what is going on when you experience hair loss. With many medications, hair loss is only temporary, for example. A comforting thought if you suddenly find a lot more hair in your shower drain or comb. When hair loss occurs as a side effect, it is known as drug-induced alopecia. Some of the most common drugs that can cause hair loss, we explain here.
It is common knowledge that undergoing chemotherapy can cause hair loss. Chemotherapy attacks fast-dividing cells to remove cancer cells from the body. Unfortunately, healthy cells that divide quickly, such as those responsible for hair growth, are also affected by this treatment. As a result, hair falls out. It can even cause you to lose all your head and body hair within a few days to a few weeks.
The good news is that hair that disappears due to chemotherapy generally grows back. Most people are not left with permanently less hair. Also, the hairline remains intact. However, hair may grow back differently. You may suddenly have more curl in your hair, or it may feel a bit coarser.
Blood thinners (Anticoagulants)
Some blood-thinning drugs can cause hair loss. Blood thinners, also called anticoagulants, are drugs used to prevent the formation of blood clots or reduce the size of existing clots. They are often prescribed to people at increased risk of strokes, heart attacks and other conditions related to blood clots. Hair loss is a possible side effect of some blood thinners, although it is usually rare and often temporary in nature.
Blood thinners can cause hair loss by disrupting the normal hair growth cycle. They affect the blood supply to hair follicles, causing a higher percentage of hairs to enter the resting phase (telogen phase). This causes more hair loss than normal. In addition, blood thinners can cause nutritional deficiencies by affecting nutrient absorption or dietary changes (such as avoiding foods high in vitamin K). This can cause deficiencies in essential nutrients such as iron, zinc and biotin.
Some antidepressants, especially those from the tricyclic antidepressant class (when treating clinical depression), can cause hair loss. The exact mechanism behind hair loss due to antidepressants can vary depending on the specific drug, but there are some general ways in which these drugs can cause hair loss. Antidepressants can also disrupt the hair growth cycle. They can disrupt it by affecting hormones, neurotransmitters or other biological processes that play a role in hair growth.
Some women may experience hair loss when they start taking birth control pills. The pill contains hormones, usually a combination of estrogen and progestogen, that suppress ovulation to prevent pregnancy. These hormones can affect the hair growth cycle and, in some cases, cause hair loss. Firstly, hormonal changes. The pill can cause a hormonal imbalance, which can affect the hair growth cycle. This can cause hair loss, especially in women with a genetic predisposition to hair loss. The pill also has androgenic effects. Some birth control pills contain progestogen with androgenic properties, meaning they can have testosterone-like effects. Androgens can affect the hair growth cycle and cause hair loss, especially in women prone to these effects.
Hair loss due to the use of the contraceptive pill is relatively rare and usually temporary in nature. When the body adjusts to the hormonal changes or when the pill is stopped, hair may start growing again.
Acitretin (treatment psoriasis)
Acitretin, a retinoid drug (vitamin A) for serious skin conditions such as psoriasis and other skin conditions. It works by affecting the growth and differentiation of skin cells. Although it can be effective in treating skin conditions, acitretin can cause side effects, including hair loss, in some patients.
It affects the growth and differentiation of skin cells. The exact mechanism is not fully known, but it can disrupt the hair growth cycle by affecting the cells in the hair follicles. This may be due to acitretin's affinity with vitamin A, which is known to cause hair loss in high doses by damaging hair follicles and disrupting hair growth.